1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

High BG after set change.

Discussion in 'Insulin Pump Forum' started by Bobr17, May 14, 2020.

  1. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi all,.first question if anyone could throw some.light on my problem,.that would be great thank you
    I have a Medtronic 640 pump currently and am my 4th pump I recall and have always had this issue. When I do a set change I follow instructions and rid the reservoir and tube of bubbles and fill 2 units of insulin ( 1 more than recommended), however 9 times out of 10 my BG can go well into late teens for 3 to 4 hours? If I correct I always come crashing down to Hypo and sometimes will have 2 after this 3 to 4 hour period. I have spoke with Medtronic but have had different cannula prescribed but, this has no change of outcome?
    Any help would be appreciated.
    Regards RR.
     
  2. sleepster

    sleepster Type 1 · Well-Known Member

    Messages:
    302
    Likes Received:
    160
    Trophy Points:
    103
    Hi @Bobr17, are you taking a long time to change your set?
    When you say you rid the tube of bubbles and fill 2 units of insulin, I'm not sure what you mean, when I fill the tubing it takes 5-6 units for the 60cm tubing, I don't recall exactly (I accidently ordered 80cm tubing last time and that takes nearly 9 units) and then I fill the cannula with the 0.3u needed for the cannula I use. Where has the 1 unit recommendation come from? Apologies if I'm just not understanding correctly or if that's what's recommended for the tubing or cannula you use.
     
  3. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Sleepster,
    Thank you for your reply.
    I fill the Cannula with 2 units and I would say I fill the tubing with up to 10 units approximately?
    My Diabetes team believe it could be trauma of the set change, and an addrenelin rush giving me the spike in BG afterwards?
    It's a shame I get this but I set change every 3 days and ruins a decent BG performance?
    Thanks BobR17.
     
    • Like Like x 1
  4. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Sleepster,

    I also take a couple of minutes to do a set change?
    Thanks again,
    Bobr17.
     
    • Like Like x 1
  5. sleepster

    sleepster Type 1 · Well-Known Member

    Messages:
    302
    Likes Received:
    160
    Trophy Points:
    103
    Ah that's quite the puzzle then. Do you think it's the adrenaline? Do you get symptoms that suggest that's what it is, sweating, shaking, anything like that?
    Could you try inserting the new cannula before you change the reservoir etc and see if that makes a difference? So you'll have the cannula in your skin for a little while before disconnecting from the old cannula, rewinding the pump etc, might be worth a go if you haven't tried that already, as I'm assuming that's where the trauma part comes in and you don't have a needle phobia or anything like that?
     
    • Like Like x 1
  6. Talo

    Talo · Member

    Messages:
    21
    Likes Received:
    11
    Trophy Points:
    23
    Hi Borb! I also had a 640g for years and had the same problem (I recently switched to tandem and I think its the same, but too soon to tell).

    I used to do more for the filling tube. Something like 15 units to be sure. And this is something that nobody specifically recommended but right after a change and depending on my BG I would give myself a bolus of (0.3 to 1 unit). That helped a bit but I always found the change of set problematic. I just tried to avoid carbs for the first couple of hours and keep a close look.
     
  7. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Sleepster,
    No sweating or anxiety, honest answer, like most pump users, it's just part of life? I will try your theory about putting the Cannula.in a couple of hours before.
    Thank you BobR17.
     
  8. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Tali,

    Good point about the Carb intake also? I do a set change at evening and just before an evening meal, usually because I am less resistant.to insulin at that time of day but, something to try also.
    Thanks BobR17
     
  9. dancer

    dancer Type 1 · Well-Known Member

    Messages:
    1,259
    Likes Received:
    1,215
    Trophy Points:
    198
    @Bobr17 have you tried using an increased temporary basal for a couple of hours after a set change? Trial and error would give the correct percentage.
     
    • Like Like x 1
  10. Nometype1andproud

    Nometype1andproud Type 1 · Well-Known Member

    Messages:
    60
    Likes Received:
    26
    Trophy Points:
    38
    I also have the same problem and find it very frustrating as it often sends me high overnight as I do tend to have my set changes early evening, I have done a temp basal a couple of times but then find I can be going too low before bed.
    I wonder why it does this
     
  11. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Dancer,
    Thank you for your comments. Yes tried temporary basal, same affect unfortunately?
    Thanks, Bobr17.
     
  12. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Nometype1andproud,

    Thanks for your reply,
    Yes, I am going to try a solution earlier in this post and actually insert the cannula an hour or so early, before I do the actual set change as, that is the only thing I have not tried. Currently I am taking 4 units if bolus 15 minutes before set change and 2 to fill up the Cannula and still I go sky high, well into late teens and then overnight gradually slowly go back to normal or, if I correct the high BG as you normally would, come crashing down early hours. Blots a good BG every 3 days, very frustrating?
    Regards,. Bobr17.
     
  13. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,696
    Likes Received:
    5,420
    Trophy Points:
    198
    Some pumpers note that their Blood Sugar rises after they change their infusion set. One of the reasons for this may be that insulin "leaks" from the old site when you remove the old set.

    When you insert your new set, try leaving the old set in for a length of time equal to the amount of time that your insulin is "active". For Humalog users, this is at least two hours, for Regular or Velosulin users, this is at least 4 hours. That's right - for a while you will have two sets inserted, but only one will have a tube and pump attached to it!
     
    • Like Like x 3
  14. DunePlodder

    DunePlodder Type 1 · Well-Known Member

    Messages:
    811
    Likes Received:
    604
    Trophy Points:
    153
    @himtoo Another benefit of this comes if there is a problem with the new cannula. You can quickly, temporarily, swap over to the old one if it's not convenient to insert a new one immediately.
     
    • Like Like x 2
  15. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Him too,

    I will try that keeping the old Canulla in for the required time, thank you,
    Regards Bobr17.
     
  16. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Duneplodder,

    Thank you for your comments,

    Regards, BobR17.
     
    • Like Like x 1
  17. Bobr17

    Bobr17 · Member

    Messages:
    12
    Likes Received:
    6
    Trophy Points:
    3
    Hi Himtoo, first set change utilising your suggestion and " hey presto" it worked? Fingers crossed.going.forward. thanks all,

    Kind regards Bobr17.
     
    • Like Like x 3
  18. Peter03

    Peter03 Type 1 · Well-Known Member

    Messages:
    123
    Likes Received:
    48
    Trophy Points:
    88
    I have been pumping for the last 18 years and have also had this problem, I have tried having extra insulin after set change as I find it takes a while for the insulin to find its way into my system it works most of the time but not always so I will also try leaving my old canulla in for a while, I have lately been thinking I may need a infusion tube fixed permanently inside my body as with the internal pumps but that does mean you have a tube sticking out of your body, not even sure if you can still have it done, another possible problem could be where you put your infusion set as I find I have a few area's now that are no go places on my body because of the time I have inserted or injected there
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook